Michigan, 2021

Damaging Winds in Michigan, July 29, 2021

July 29, 2021 · NWS GRR · 4 events in 4 counties and zones

Damaging wind gusts resulted in downed trees, tree limbs and power lines on July 29th. Most of the damaging wind gusts occurred near to southwest of a line from Holland to Kalamazoo and Portage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Damaging wind gusts resulted in downed trees, tree limbs and power lines on July 29th. Most of the damaging wind gusts occurred near to southwest of a line from Holland to Kalamazoo and Portage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 29, 2:27 AM EST, 40 minutes earlier.

Area forecast discussion, Jul 29, 2:27 AM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 AM EDT Thu Jul 29 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 327 AM EDT Thu Jul 29 2021

- Storms move out this morning

- Cooler Friday

- Showers/thunderstorms later Saturday into Sunday

- Cool into midweek

&&

.DISCUSSION...(Today through next Wednesday)
Issued at 327 AM EDT Thu Jul 29 2021

- Storms move out this morning

The threat for strong to severe storms is now mostly for the
counties south and west of Grand Rapids. The rest of the area,
will see showers and thunderstorms ending from north to south over
the next few hours. Most area should be dry by 9 to 10 am. In
those areas strong to severe storms are very unlikely.

The primary thunderstorm complex has dropped south to southern
Wisconsin and with the best instability south of that line, it
does seem greatest threat is now west of Lower Michigan. Still the
low level jet does develop eastward from Wisconsin into Lower
Michigan by 7 am, near I-94. The 1000/850 moisture transport
vectors increase and move into our SW CWA by sunrise. So, given
the mix layer cape is still expected to be near 2000 j/kg near
I-94 west of US-131 and all the other factors, it seems reasonable
to believe strong to severe storms are still possible in that
area.

Once the convection is south of this area (mid to late morning) we
should see decreasing clouds and lower dew points. The real push
of cooler air comes in tonight when a secondary cold front comes
through the area. Skies should be mostly clear.

- Cooler Friday

The surface high moves in to our area as the polar jet continues
to deepen over the eastern CONUS. 850 temperatures fall to between
5 and 10C, which is the coolest it has been since late June. This
will result in mostly sunny skies with highs only in the 70s.

- Showers/thunderstorms later Saturday into Sunday

A strongly digging northern stream shortwave moves into this area
by later Saturday and that even farther deepens the eastern
trough. That shortwave will have cold front associated with it
and will have just enough moisture and instability for some
scattered showers and thunderstorms. That will mostly be late
Saturday into midday Sunday.

- Cool into midweek

As I have been writing about for most of this past week, the
eastern trough will remain in place through at least the middle of
next week. That will mean cooler temperatures into Wednesday. Once
we get past Sunday I expect mostly dry weather through most of
next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 140 AM EDT Thu Jul 29 2021

We are still expecting strong storms to move into our TAF sites
early this morning. The most likely time was between 09z and 14z.
Gusty winds and heavy rain are the most likely impacts from these
storms. After the front comes through there will be a period of
MVFR cigs for several hours (mid morning into early afternoon).
Winds will may be gusty for awhile during the mid afternoon behind
the front. Expect some clearing tonight and winds will diminish.

&&

.MARINE...
Issued at 327 AM EDT Thu Jul 29 2021

With the cold air coming into tonight we do expect hazardous
conditions for beach goes and small water craft into Friday. We
will leave our marine headlines as is.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through Friday morning for MIZ037-043-
     050-056-064-071.

LM...Small Craft Advisory until 8 AM EDT Friday for LMZ844>849.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Jul 28, 5:48 PM EST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
648 PM EDT Wed Jul 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
648 PM EDT Wed Jul 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected overnight and some of these storms will
have the potential to be very destructive with wind gusts over 80
mph. People should consider sleeping in an interior room given the
enhanced threat of falling trees and other hazards associated with
these type of winds. The most likely time of occurrence will be
around or shortly after midnight tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time, but there could be
substantial damage and power outages to address after thunderstorms
move through the area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late tonight into early Thursday.

LMZ844>849-290800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
648 PM EDT Wed Jul 28 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms are expected overnight and some of these storms will
have the potential to be very dangerous with wind gusts over 70
knots. This will result in locally large waves. Additionally,
currents near the lakeshore could become strong with significant
fluctuations in water levels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Waves will remain high into Thursday. Also, currents near the
lakeshore could remain strong with significant fluctuations in water
levels. No Hazardous weather is expected after Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed late tonight into early Thursday.

wdm / TJT

In the hours before

Special weather statement, Jul 28, 9:09 PM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1009 PM EDT Wed Jul 28 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-290415-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Reed City, Clare, Hart,
Fremont, Big Rapids, Mount Pleasant, Muskegon, Greenville, Alma,
Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland,
Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek,
and Jackson
1009 PM EDT Wed Jul 28 2021

...Dangerous Severe Thunderstorms Expected Tonight...

At 1000 PM EDT...Severe thunderstorms over Wisconsin were moving to
the southeast. These storms are expected to remain severe as they
cross Lake Michigan into Southwest Lower Michigan overnight. Once
the timing and locations of these storms become more certain later
tonight...expect the Storm Prediction Center to issue a Severe
Thunderstorm Watch for Southwest Lower Michigan and the adjacent
waters.

Some of these thunderstorms will be capable of moving to the east or
southeast at 60 mph and producing very destructive wind gusts. Heavy
rain and localized flooding are also a concern.

Stay tuned for the latest information regarding this unfolding and
dangerous situation.

The radar

The Grand Rapids radar (KGRR), 46 km away, was scanning. The volume nearest the first event began at 08:10 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ottawa

When
July 29, 3:07 AM EST to 3:20 AM EST
Where
Ottawa County, 1.23 mi NW of Waverly
Measured
53 kt (61 mph) measured gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.810, -86.100

A 61 mph thunderstorm wind gust was reported and law enforcement reported that a power pole was damaged.

Thunderstorm Wind, Van Buren

When
July 29, 3:21 AM EST to 3:23 AM EST
Where
Van Buren County, 1.23 mi SE of Cableton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.390, -86.230

Several trees were blown down along 8th avenue between 72nd and 68th streets.

Thunderstorm Wind, Allegan

When
July 29, 3:45 AM EST to 4:04 AM EST
Where
Allegan County, 2.13 mi SSW of Otsego to 2.64 mi WNW of Otsego
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
42.440, -85.690

Several trees were blown down.

Thunderstorm Wind, Kalamazoo

When
July 29, 4:03 AM EST to 4:15 AM EST
Where
Kalamazoo County, 2.81 mi N of Jug Corners to 2.07 mi S of Vicksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
42.410, -85.620

Several power lines and trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970573, 970574, 970575, 970576.